Wyoming, 2011High Wind in Wyoming, March 16, 2011
March 16, 2011 · NWS CYS · 1 event in 1 county or zone
A strong surface pressure gradient and winds aloft produced gusty winds over portions of southeast Wyoming.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong surface pressure gradient and winds aloft produced gusty winds over portions of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 16, 1:20 PM MST, 5 minutes earlier.
Area forecast discussion, Mar 16, 1:20 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
220 PM MDT WED MAR 16 2011
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
HAVE CANCELLED THE HIGH WIND WARNING AS WINDS ARE STAYING BELOW
HIGH WIND SPEEDS AND EASING GRADIENT WILL ALLOW THEM TO DECREASE
FURTHER THROUGH THIS EVENING. ATTENTION WILL THEN TURN TO NEXT
SYSTEM THAT WILL AFFECT THE AREA THURSDAY AND THURSDAY NIGHT. SW
FLOW ALOFT WILL REMAIN ESTABLISHED OVER THE CWA THROUGH FRIDAY WITH
A COUPLE IMPULSES EXPECTED TO EJECT ACROSS THE AREA FROM UPPER
TROUGH/LOW SITUATED JUST OFF THE WEST COAST. COOLER AIR WILL ALSO
FILTER INTO THE CWA BEHIND A COOL FRONT THAT WILL PASS ACROSS DURING
THE DAY WEDNESDAY. FAVORABLE JET DYNAMICS ARE ALSO EXPECTED TO
PROGRESS ACROSS THE CWA THURSDAY AND THURSDAY NIGHT THUS EXPECT A
GENERAL BAND OF RAIN AND SNOW TO INITIALLY MOVE OVER THE NW PART OF
THE CWA THURSDAY THEN SHIFT SOUTH THURSDAY AFTERNOON AND NIGHT
BEFORE ENDING EARLY FRIDAY. SNOW WILL FALL OVER THE HIGHER MTNS
WHILE RAIN SHOULD CHANGE TO SNOW OVER THE PLAINS THURSDAY NIGHT AS
TEMPS COOL. DO NOT EXPECT MUCH IN THE WAY OF ACCUMULATIONS OVER THE
PLAINS THURSDAY NIGHT WITH A GENERAL 1-2 INCHES MAINLY OVER SE WY.
HIGHER AMOUNTS OVER THE MTNS AND WITH FAVORABLE OROGRAPHICS AIDING
COULD SEE AROUND 10 INCHES OR SO OVER THE HIGHER MTNS...THUS HAVE
OPTED TO UPGRADE WINTER STORM WATCH TO A WARNING FOR THOSE AREAS.
PCPN EXPECTED TO END EARLY FRIDAY MORNING WITH TEMPS A LITTLE COOLER
AS WELL.
.LONG TERM...SATURDAY THROUGH WEDNESDAY. SYNOPTICALLY...ECMWF...GFS
AND NAM SIMILAR AT 500 MB ON SATURDAY WITH SOUTHWEST FLOW ALOFT
ACROSS WYOMING AHEAD OF WEST COAST UPPER TROUGH. GFS AND ECMWF
SIMILAR OVER WYOMING AND NEBRASKA ON SUNDAY WITH SOUTHWEST FLOW
ALOFT AS HIGH AMPLITUDE TROUGH ALOFT COMES ASHORE IN CALIFORNIA.
16/12Z ECMWF MORE PROGRESSIVE THAN GFS BRINGING IN THE NEXT
NEGATIVELY TILTED TROUGH ALOFT ACROSS UTAH ON MONDAY. 12Z GFS AND
ECMWF SLIDE THE SHORTWAVE TROUGH INTO THE DAKOTAS ON TUESDAY WITH
BOTH 12Z MODELS DEPICTING SHORTWAVE RIDGING ALOFT ACROSS THE ROCKIES
ON WEDNESDAY. MODERATE TO HIGH CONFIDENCE IN MODEL SOLUTIONS DUE TO
CONSISTENCY AND CONGRUENCY.
SATURDAY...MILD DAY WITH STRONG SOUTHWEST FLOW ALOFT AND 1000-500 MB
THICKNESSES NEAR 5550 METERS...AND 700 MB TEMPERATURES NEAR 2
CELSIUS PRODUCING MAXIMUM TEMPERATURES 40S WEST AND 50S TO MID 60S
EAST. NO PRECIPITATION WITH DRY LOW AND MID LEVELS.
SUNDAY...STILL MILD WITH MAXIMUM TEMPERATURES 40S WEST AND 50S EAST
WITH 1000-500 MB THICKNESSES NEAR 5550 METERS. DRY WITH LACK OF LOW
AND MID LEVEL MOISTURE.
MONDAY...NEXT NEGATIVELY TILTED SHORTWAVE TROUGH ALOFT APPROACHES
FROM UTAH AND WESTERN COLORADO WITH A SURFACE TROUGH STRETCHING FROM
NORTH CENTRAL WYOMING SOUTHEASTWARD ACROSS CHEYENNE INTO EASTERN
COLORADO. EXPECTING A RETURN OF LOW LEVEL MOISTURE FROM THE SOUTHERN
PLAINS AND GULF OF MEXICO...THUS ISOLATED TO SCATTERED SHOWERS AND
SOME THUNDERSTORMS...FOCUSED ALONG AND EAST OF THE TROUGH AXIS IN
THE AFTERNOON/EVENING FROM DOUGLAS TO CHEYENNE...AND ALONG THE LOW
AND MID LEVEL THETA-E RIDGE AXIS.
TUESDAY...SHORTWAVE TROUGH ROTATES NORTHEASTWARD INTO THE DAKOTAS
AND NORTHERN PLAINS STATES...WITH OUR COUNTIES IN THE WAKE OF THE
ASSOCIATED COLD FRONTAL PASSAGE. LITTLE COOLER IN THE WAKE OF THE
COLD FRONTAL PASSAGE. ISOLATED TO SCATTERED AFTERNOON AND EVENING
SHOWERS WEST OF INTERSTATE 25 IN MOIST NORTHWEST FLOW ALOFT.
WEDNESDAY...DRY DAY WITH NORTHWEST FLOW ALOFT AND RIDGE AXIS ALOFT
ACROSS WESTERN WYOMING. MAXIMUM TEMPERATURES IN THE 30S AND 40S WEST
AND 50S EAST WITH 5500 METER 1000-500 MB THICKNESSES.
&&
.AVIATION...18Z TAFS. THROUGH 00Z...PERIODS OF MID AND HIGH CLOUD
CEILINGS ABOVE 12000 FEET ABOVE GROUND LEVEL. GUSTY WEST TO SOUTHWEST
WINDS WITH SUSTAINED WINDS UP TO 45 MPH AND A FEW GUSTS TO 60 MPH IN
WIND PRONE LOCATIONS SUCH AS ARLINGTON AND ELK MOUNTAIN. MOUNTAIN
WAVE TURBULENCE AND LEE EDDY EFFECTS DOWNWIND OF THE MOUNTAINS.
00Z-12Z...PACIFIC COLD FRONTAL PASSAGE WITH WINDS DECREASING AND
VEERING TO WEST AND NORTHWEST. CEILINGS AND VISIBILITIES LOWERING
SIGNIFICANTLY IN PRECIPITATION TO MVFR AND IFR WEST OF A LARAMIE
TO DOUGLAS LINE WITH MOUNTAINS OBSCURED. ELSEWHERE...VFR.
12Z-18Z...WIDESPREAD LIFR AND IFR CEILINGS AND VISIBILITIES IN
PRECIPITATION ACROSS CARBON COUNTY WITH MOUNTAINS OBSCURED.
ELSEWHERE...VFR WITH CEILINGS ABOVE 3000 FEET ABOVE GROUND LEVEL
AND VISIBILITIES ABOVE 5 MILES.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS THROUGH FRIDAY WITH COOLER
TEMPERATURES AND SOME PRECIPITATION.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 6 AM THURSDAY TO 6 AM FRIDAY FOR
WYZ112-WYZ114.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...RE
LONG TERM/AVIATION........RUBINHazardous weather outlook, Mar 16, 10:14 AM MST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1114 AM MDT WED MAR 16 2011
NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119-
171100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1114 AM MDT WED MAR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RAIN AND SNOW WILL DEVELOP OVER SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE MAINLY THURSDAY NIGHT INTO EARLY FRIDAY
MORNING. THE RAIN WILL CHANGE TO SNOW FROM NORTH TO SOUTH THURSDAY
NIGHT. SNOWFALL AMOUNTS ARE EXPECTED TO BE LIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ103>105-109>111-113-115-116-171100-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-UPPER NORTH PLATTE RIVER BASIN-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-
1114 AM MDT WED MAR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY WINDS WILL OCCUR OVER THE AREA THROUGH THIS AFTERNOON WITH A
HIGH WIND WARNING IN EFFECT FOR THE ARLINGTON AREA. SOME GUSTS
FROM 50 TO 60 MPH ARE LIKELY MAINLY OVER PARTS OF CARBON COUNTY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RAIN AND SNOW WILL SPREAD OVER THE AREA THURSDAY AND THURSDAY
NIGHT. THE RAIN WILL CHANGE TO ALL SNOW THURSDAY EVENING. NEW
SNOWFALL WILL BE FROM 1 TO 3 INCHES. TRAVEL MAY BECOME HAZARDOUS
OVER HIGHER TERRAIN WITH SLICK ROADS AND REDUCED VISIBILITIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ112-114-171100-
SIERRA MADRE RANGE-SNOWY RANGE-
1114 AM MDT WED MAR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WESTERLY WINDS WILL GUST AS HIGH AS 45 MPH TODAY. PERIODS OF SNOW
WILL RETURN TO THE MOUNTAINS TONIGHT WITH 1 TO 3 INCHES OF NEW
SNOW EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW WILL CONTINUE OVER THE MOUNTAINS THROUGH THURSDAY NIGHT.
THE SNOW MAY BE HEAVY AT TIMES ESPECIALLY THURSDAY NIGHT. NEW
SNOWFALL DURING THAT TIME WILL BE FROM 6 TO 10 INCHES. A WINTER
STORM WATCH IS IN EFFECT FOR THURSDAY AND THURSDAY NIGHT. TRAVEL
WILL BE HAZARDOUS WITH SLICK ROADS AND REDUCED VISIBILITIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Mar 16, 10:17 AM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1117 AM MDT WED MAR 16 2011
WYZ104-109-111-162200-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY-
SOUTHWEST CARBON COUNTY-
INCLUDING THE CITIES OF...MUDDY GAP...RAWLINS...SINCLAIR...
HANNA...BAGGS...DIXON
1117 AM MDT WED MAR 16 2011
...STRONG WINDS OVER NORTHWESTERN CARBON COUNTY...
STRONG SOUTHWEST WINDS WILL OCCUR OVER WESTERN AND NORTHERN CARBON
COUNTY THROUGH EARLY THIS AFTERNOON BEFORE EASING GRADUALLY. SOME
GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE.
RE
Local storm report, Mar 16, 12:04 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
104 PM MDT WED MAR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 AM NON-TSTM WND GST 3 NW ELK MOUNTAIN 41.72N 106.45W
03/16/2011 M63.00 MPH CARBON WY DEPT OF HIGHWAYS
WIND GUST 58 MPH TO 63 MPH FROM 551 AM TO 621 AM.
SUSTANED WIND 42 MPH TO 47 MPH.
&&
DDEALLocal storm report, Mar 16, 12:05 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
105 PM MDT WED MAR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 AM NON-TSTM WND GST 3 NW ELK MOUNTAIN 41.72N 106.45W
03/16/2011 M63.00 MPH CARBON WY DEPT OF HIGHWAYS
WIND GUST 58 MPH TO 63 MPH FROM 551 AM TO 621 AM.
SUSTANED WIND 42 MPH TO 47 MPH.
&&
DDEALLocal storm report, Mar 16, 12:06 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
106 PM MDT WED MAR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
03/16/2011 M56.00 MPH CARBON WY DEPT OF HIGHWAYS
0605 AM NON-TSTM WND GST 5 NW ARLINGTON 41.64N 106.28W
03/16/2011 E59.00 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED WIND 41 MPH.
0621 AM NON-TSTM WND GST 3 NW ELK MOUNTAIN 41.72N 106.45W
03/16/2011 M63.00 MPH CARBON WY DEPT OF HIGHWAYS
WIND GUST 58 MPH TO 63 MPH FROM 551 AM TO 621 AM.
SUSTANED WIND 42 MPH TO 47 MPH.
0621 AM NON-TSTM WND GST 3 NW ELK MOUNTAIN 41.72N 106.45W
03/16/2011 M63.00 MPH CARBON WY DEPT OF HIGHWAYS
WIND GUST 58 MPH TO 63 MPH FROM 551 AM TO 621 AM.
SUSTANED WIND 42 MPH TO 47 MPH.
0630 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
03/16/2011 M64.00 MPH CARBON WY DEPT OF HIGHWAYS
SUTAINED WIND 45 MPH.
0635 AM NON-TSTM WND GST 2 ESE ARLINGTON 41.58N 106.17W
03/16/2011 M61.00 MPH CARBON WY DEPT OF HIGHWAYS
&&
DDEALHigh Wind, North Snowy Range Foothills
- When
- March 16, 1:25 PM MST to 3:25 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or greater with a peak gust of 70 mph at 16/1425 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Debris Flows in California, March 16 to 20, 20112 deaths · $2.7 million · EF1 · 7 events
- Winter Weather in Washington, March 16, 20111 death · $5,000 · 1 event
- Flooding in Utah, March 16 to 17, 2011$115,000 · 2 events
- Strong Wind in Hawaii, March 16 to 17, 20116 injured · 2 events
- Winter Storm and Heavy Snow in Colorado, March 16 to 18, 201112 events
- Winter Weather in Minnesota, March 16, 20111 injured · $10,000 · 1 event
- Flooding in Minnesota, March 16 to 31, 20118 events
- Flooding in Iowa, March 16 to 31, 20117 events
- Flooding in South Dakota, March 16 to 31, 20116 events
- Flooding in South Dakota, March 16 to 31, 20115 events
- Flooding in Montana, March 16 to 19, 20115 events
- Flooding in South Dakota, March 16 to 21, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282897.